Aa
Aa
A
A
A
Close
Avatar universal

High BP(Syst) and Thyroxine

My Father had been on BP medicine (Amlodipine 5mg once a day ) for last 15 years, that kept his BP levels to almost ideal range 6 months back he was diagnosed with Thyroid disorder on higher levels Dr. started 100mcg thyroxine and about three months into the therapy he suffered a brain stroke on the right thalamus ( during this period of  therapy his BP was never monitored ) and at the time of stroke and after the stroke, his BP Systolic had always been on higher side most of the time in the range of 160 - 200 mm of Hg despite trying all the meds like " minipress XL 5mg, S-Numloz 5Mg-10Mg, Cilacar-T " etc but with hardly any effect on reducing Systolic pressure by few points, even increasing the dosage ( usual Dr's drill ) changing the medicine and changing the timings didn't help.
During this period besides BP medicine he was on
1. Thyroxine 100mcg
2. Gabapin prescribed by Neuro Physician
3. Nitrocontine 2.6
4. Ecosprin AV 75
He was also facing swollen left feet and left hand for which the Dr. started Lasix
despite Dr. changing the medicine for the BP and its dosage along with  maintaining strict diet almost nil sodium intake the systolic pressure never saw the reference range
4 days all of sudden he stopped taking thyroxine ( I know thats not advisable but he was very frustrated with the BP levels ) His BP readings improved (Syst 125-145)
Yesterday he tried 50mcg of thyroxine  and the BP again shot to 175-190 (other meds schedule and dosages unchanged ) but with reduced swelling on feet and hand
today he tried 12.5 mcg of thyroxine the BP Systolic again came in the range of 125-144 and the swelling increased
todays TSH reading 2.56 well within the reference range
during all these events his diastolic maintained between 65 to 80 and pulse at around 50

My question can there be such a direct link between  Thyroxine and High BP ?
and what is the suggestion for him ?

1 Responses
649848 tn?1534633700
dehlibelly... I'm not terribly familiar with all the other medications, but I'm very familiar with the thyroxine and the lasix, since I take them both, myself...

As you know, Levothyroxine is used to treat hypothyroidism, however, starting an elderly person on 100 mcg is almost unheard of; in fact, starting most people on that high a dosage is quite rare.  

Do you know what his actual thyroid hormone levels were when he was started on the Levothyroxine or what they are now?  

It takes 4-6 weeks for a dosage change to take effect, so stopping/starting the med on a daily basis won't have an effect.   The med that's in his system now, is what's built up over the past 3 months.  

If you'd like to post his actual levels, if you have them, in the Thyroid Disorders Community, we can discuss it there.  There are certain heart related symptoms that go along with thyroid conditions.  Swelling/edema is one of them, as is high blood pressure, but that's not, typically, caused by the levothyroxine.
1 Comments
Thanks Barbs135
I will post the question in Thyroid disorders community also
in the mean time
Nitrocontine is used to strengthen the vains so as to avoid any rupturing by high BP
Gabapin is like a painkiller of   hyper sensitive vains in brain after the stroke
Ecosprin AV 75 is a blood thinner

Thanks again
Have an Answer?

You are reading content posted in the Hypertension Community

Top Healthy Living Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
14 super-healthy foods that are worth the hype
Small changes make a big impact with these easy ways to cut hundreds of calories a day.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Tips and moves to ease backaches
Here are 12 simple – and fun! – ways to boost your brainpower.